Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Reno, NV

July 19, 2004Churchill County, Mineral County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 19, 2004, 2:16 PM PDT for Churchill County, Mineral County, Nevada. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 2:16 PM PDT (21:16 UTC)
Expired
Jul 19, 2004, 2:45 PM PDT
In force
29 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Churchill County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 129 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 192116
SVRREV
NVC001-021-192145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
215 PM PDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHURCHILL COUNTY IN WEST CENTRAL NEVADA
  NORTH CENTRAL MINERAL COUNTY IN WESTERN NEVADA

* UNTIL 245 PM PDT

* AT 208 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER NORTH CENTRAL MINERAL COUNTY...OR ABOUT 29
  MILES WEST OF GABBS...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STATE ROAD 839 
  RURAL NORTHERN MINERAL COUNTY AT 230 PM PDT
  RURAL SOUTHERN CHURCHILL COUNTY AT 240 PM PDT

LAT...LON 3893 11857 3879 11841 3910 11793 3926 11812

$$

JAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 AM PDT, 11 hours 16 minutes earlier.

Area forecast discussion, Jul 19, 3:00 AM PDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 AM PDT MON JUL 19 2004

.SHORT TERM...
ISOLATED SHOWERS DEVELOPING EARLY THIS MORNING AHEAD OF WEAK SHORT
WAVE OVER MINERAL AND CHURCHILL COUNTIES WILL MOVE NORTHEAST AND
WEAKEN NEAR/AFTER SUNRISE. OTHERWISE LITTLE CHANGE IN PREVIOUS
FORECAST... LOW OFF THE PAC NW COAST AND TROUGH EXTENDING SOUTH OFF
THE CA COAST WILL LIFT MAINLY NORTHEAST TODAY. WEAK REMNANTS OF
TROUGH WILL MOVE INTO NW SECTIONS OF THE CWA ON TUESDAY. ONLY ABOUT
A 5 KNOT INCREASE IN SOUTHWESTERLY 700MB FLOW WILL BE A RESULT TODAY
OVER NORTHEAST CA AND WRN NV. THIS WILL HELP TO INHIBIT CONVECTION
AGAIN TODAY WEST OF RENO-CARSON CITY. STILL HAVE PLENTY OF MONSOON
MOISTURE AND INSTABILITY EAST OF RENO... THEREFORE EXPECT CONVECTION
TO ONCE AGAIN INITIATE IN THE AFTERNOON WITH THE MAIN FOCUS BEING
OVER MINERAL AND ERN CHURCHILL AND PERSHING COUNTIES. WITH LINGERING
INSTABILITY AND POSSIBLE WEAK SHORT WAVES OVER WRN NV CANNOT RULE
OUT ISOLATED SHOWERS OR TSTMS INTO THE RENO-CARSON CITY AREA NEAR
BACK EDGE OF MOISTURE... BUT MAIN ACTIVITY WILL AGAIN BE SOUTH AND
EAST. AS REMNANTS OF TROUGH APPROACH ON TUESDAY DEEP MOISTURE WILL
BE PUSHED OVER ERN ZONES AND INTO NORTHEAST NV. THEREFORE KEPT
ISOLATED TSTMS IN THE AFTERNOON AND EVENING OUT EAST AND NEAR
FAVORED CONVERGENCE ZONE IN MINERAL COUNTY. ATMOSPHERE STABILIZES
ACROSS MOST OF THE CWA BY WEDNESDAY AND CONTINUED WITH A DRY
FORECAST... WILL CONTINUE TO WATCH MOISTURE AND STABILITY ACROSS
MINERAL COUNTY FOR WEDNESDAY AS ISOLATED TSTMS MAY HAVE TO BE
INTRODUCED IN LATER SHIFTS. HIGH TEMPERATURES WILL BE A DEGREE OR
TWO COOLER TODAY...ESPECIALLY OVER NORTHEAST CA AS TROUGH
APPROACHES. HIGHS WILL BEGIN TO INCREASE AGAIN ACROSS THE AREA
TUESDAY AND WEDNESDAY AS HIGH PRESSURE BUILDS BACK ACROSS THE AREA.
BENINATO

.LONG TERM...THURSDAY THROUGH SUNDAY...
STRONG RIDGE OVER THE SOUTHWESTERN U.S. THROUGH THE PERIOD.
TEMPERATURES WILL BE ABOVE NORMAL AND WILL BE NEAR 100 DEGREES IN
WESTERN NV VALLEYS FRIDAY AND SATURDAY. LATEST GFS SHOWS FLOW A
LITTLE LESS FAVORABLE FOR THUNDERSTORM DEVELOPMENT IN THE CWA THAN
PREVIOUS MODEL RUN DID. WEAK TROUGH NOW SHOWN NEAR THE NORTHERN CA
COAST SATURDAY AFTERNOON WHICH WOULD KEEP THE FLOW MORE
SOUTHWESTERLY. UKMET AND CANADIAN MODELS ALSO SHOW A WEAK LOW OR
TROUGH BUT KEEP IT OFFSHORE. WILL HOLD ONTO LOW POP THUNDERSTORMS
OVER THE WEEKEND BUT THERE IS A BETTER CHANCE OF THEM BEING DRY AS
MOISTURE IS MAINLY MID LEVEL OR HIGHER. RC

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:25 PM PDTSevere Thunderstorm WarningREVChurchill35 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.